CSN Login
Members Online: 5

You are here

Fatigue and diarrhea

RevLee
Posts: 50
Joined: Jul 2009

John is now finished with his chemo and radiation treatments. He finished up with chemo on 9/25 and radiation on 9/28. He did pretty good through his 5 weeks of treatment but now it seems like he is being hit with fatigue and diarrhea. He was infused with fluids on the 25th, the 28th and again on the 30th. He is now taking lomotil every 6 hours to control the diarrhea so that he does not lose the fluids he is intaking. He has little to no appetite or energy. He is sleeping about 12 hours a night and takes a nap during the day.
Is this normal? How long does the diarrhea last? He stopped drinking his carnation instant breakfast because he drank it with milk. Any suggestions would be deeply apprecaited as my patient is getting rather cranky!

Lee

Anonymous user (not verified)

This comment has been removed by the Moderator

RevLee
Posts: 50
Joined: Jul 2009

I think I will get some lactose free milk for John to try that. I know he has a double wammy with the fatigue since it is from both chemo and radiation.

I am sorry to hear that you had a loss in your family. Have a safe trip, and as always, thanks for the advice.

Lee

Anonymous user (not verified)

This comment has been removed by the Moderator

RevLee
Posts: 50
Joined: Jul 2009

Thanks for the advice Sherri! If John's fatigue continues into next week as bad as it is now, I will call and ask about Adderall. The diarrhea is being controlled with the lomotil. As William suggested, I am going to try to get him some lactose free milk so he can at least drink his carnation instant breakfast that always 'pepped' him up. Now I know why they give them 6-8 weeks after the end of the treatments to rest before the surgery. I thought he might have some energy towards the end for us to go on a mini vacation, but now I am not so sure.

Lee

mumphy's picture
mumphy
Posts: 486
Joined: Jun 2009

Hi Lee,
First constipation, then diarrhea on and off that they way it was for us. The key is hydration, and if it gets to bad I would call the Dr. Al did have to be hospitalized once
for c-diff because the chemo kills off the good bacteria in the colon and the bad takes over. Otherwise see what triggers it and try to control it with the immodium, also to be safe I would check his temp a couple of times a day with pain medication sometimes a person
cant tell if they feel like they have a fever. I have learned all of this from experience!

Hope to this helps don't be scared these are just things I have learned over the last 6 mos

God Bless
Kath

RevLee
Posts: 50
Joined: Jul 2009

Thanks Kath for the note. I did tell John to keep drinking. He loves hot tea but the doc said to try to skip tea because it is a diuretic. So John is going to keep drinking water, grape juice and gatorade. We have been checking various medicines to see if any have diarrhea as a side effect. He was taking magnesium as prescribed but the doc stopped that because it causes diarrhea. I will keep in mind to check his temperature. What a good idea. I never thought about that one.
I just feel bad for him because he did about 4 1/2 weeks of his 5 week treatment plan with hardly any side effects. Now that they are done, he is getting hit with some of them. But the sore tongue and sore on his lip has diminished greatly. He said that food has a slight metalic taste now. Hopefully that too will subside.
Blessings to you!
Lee

emg09
Posts: 252
Joined: Mar 2009

HI,

When my dad was constipated we gave him that Yogurt, Activia and that really helped him alot. He was always swaying between diarrhea and constipation. That yougurt really helped. I was surprised, but it's worth a try. I will also remember to ask about the Adderall.

Hope this helps!!
Erika

RevLee
Posts: 50
Joined: Jul 2009

Hi Erika,

I hope this post does not go twice but our internet here in work gets weird at times. John ate yougurt for the diarrhea and did the BRAT diet, but he needed something stronger so they prescribed him the lomotil, which is working. It's just that it hurts to see him so fatigued. To walk from our living room to our kitchen tires him out. And it bothers him a lot to be like this. They told him yesterday when he was being infused with liquids again that this is normal for 2-3 weeks after completeing the chemo/radiation regimen he was on. I hope they are right. I hope he is okay for a couple of weeks before the surgery so he can get out and about like he wants to.

Lee

Anonymous user (not verified)

This comment has been removed by the Moderator

Subscribe to Comments for "Fatigue and diarrhea"